Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 15, 2017, 8:50 PM CDT for 5 counties in Nebraska. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 8:50 PM CDT (01:50 UTC)
- Expired
- May 15, 2017, 9:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Phelps County, NE
The radar
The Grand Island radar (KUEX), 77 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:57 PM CDT | TSTM WND GST 60 | 6 Sw Atlanta, NE | |
| May 15, 9:02 PM CDT | HAIL 1 | 6 Sw Atlanta, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 6:53 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1294 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1839 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 13.5
The text
As transmitted.
161
WUUS53 KGID 160150
SVRGID
NEC061-065-073-083-137-160230-
/O.NEW.KGID.SV.W.0050.170516T0150Z-170516T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
850 PM CDT MON MAY 15 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in south central Nebraska...
Southern Phelps County in south central Nebraska...
Southeastern Gosper County in south central Nebraska...
Eastern Furnas County in south central Nebraska...
Harlan County in south central Nebraska...
* Until 930 PM CDT
* At 849 PM CDT, a severe thunderstorm was located near Stamford, or
22 miles northeast of Norton, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Holdrege, Alma, Oxford, Orleans, Loomis, Funk, Stamford, Edison,
Atlanta, Huntley, Ragan and Hollinger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4060 9931 4044 9918 4035 9918 4035 9910
4023 9900 4000 9948 4000 9975 4033 9989
TIME...MOT...LOC 0149Z 234DEG 42KT 4011 9966
HAIL...1.00IN
WIND...60MPH
$$
Mangels2 follow-up statements
746
WWUS53 KGID 160202
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
902 PM CDT MON MAY 15 2017
NEC073-160212-
/O.CAN.KGID.SV.W.0050.000000T0000Z-170516T0230Z/
Gosper NE-
902 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GOSPER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4035 9967 4035 9964 4045 9964 4060 9931
4044 9918 4035 9918 4035 9910 4023 9900
4000 9948 4000 9975
TIME...MOT...LOC 0202Z 233DEG 42KT 4020 9950
$$
NEC061-065-083-137-160230-
/O.CON.KGID.SV.W.0050.000000T0000Z-170516T0230Z/
Franklin NE-Phelps NE-Furnas NE-Harlan NE-
902 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN FRANKLIN...SOUTHERN PHELPS...EASTERN FURNAS AND
HARLAN COUNTIES...
At 902 PM CDT, a severe thunderstorm was located near Orleans, or 18
miles south of Holdrege, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holdrege, Alma, Oxford, Orleans, Loomis, Funk, Stamford, Atlanta,
Huntley and Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 9967 4035 9964 4045 9964 4060 9931
4044 9918 4035 9918 4035 9910 4023 9900
4000 9948 4000 9975
TIME...MOT...LOC 0202Z 233DEG 42KT 4020 9950
HAIL...1.00IN
WIND...60MPH
$$
Mangels354
WWUS53 KGID 160213
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
913 PM CDT MON MAY 15 2017
NEC065-160223-
/O.CAN.KGID.SV.W.0050.000000T0000Z-170516T0230Z/
Furnas NE-
913 PM CDT MON MAY 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FURNAS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 100 AM CDT for
north central Kansas...and south central Nebraska.
LAT...LON 4034 9961 4045 9964 4060 9931 4044 9918
4035 9918 4035 9910 4023 9900 4000 9948
4000 9963
TIME...MOT...LOC 0213Z 244DEG 40KT 4023 9934
$$
NEC061-083-137-160230-
/O.CON.KGID.SV.W.0050.000000T0000Z-170516T0230Z/
Franklin NE-Phelps NE-Harlan NE-
913 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHWESTERN FRANKLIN...SOUTHERN PHELPS AND HARLAN COUNTIES...
At 913 PM CDT, a severe thunderstorm was located over Huntley, or 14
miles south of Holdrege, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holdrege, Alma, Orleans, Loomis, Funk, Stamford, Atlanta, Huntley and
Ragan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4034 9961 4045 9964 4060 9931 4044 9918
4035 9918 4035 9910 4023 9900 4000 9948
4000 9963
TIME...MOT...LOC 0213Z 244DEG 40KT 4023 9934
HAIL...1.00IN
WIND...60MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:20 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 15, 7:20 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Hastings NE 720 PM CDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 224 PM CDT Mon May 15 2017 Main story in the short term is the threat for thunderstorms this evening/overnight and again Tuesday evening. Currently, a warm front is draped across central Nebraska and gradually lifting northward, aided by gusty southerly winds. The rest of this afternoon, a few sprinkles or light showers are possible, but there is enough inhibition that any thunderstorms should until around 6pm. This evening, a subtle midlevel shortwave will provide just enough of a trigger for thunderstorms to initiate across the high plains and move into the area. MUCAPE values of 2000 j/kg and around 30 kts of bulk shear will be supportive of strong to severe thunderstorms. Quarter size hail and up to 60 MPH gusts are the threats. A 40-50 kt low-level jet is forecast to develop between 03Z and 06Z, which will likely maintain a line of convection into the overnight. At this point, I would expect more of a wind threat. Short-term models all move convection out of the area by Tuesday morning, giving us a brief break before the next round of thunderstorms (possibly severe) develops late Tuesday afternoon and evening. Breezy south winds will continue overnight into Tuesday, allowing MUCAPE values to reach as high as 4000 J/kg across KS late tomorrow afternoon. A stronger upper level wave will result in higher shear on Tuesday than what we will see today. For this reason, I believe that Tuesday's severe threat will be a bit better than today. As such, SPC has updated the Day 2 outlook to "enhanced" south a line from Phillipsburg to Hebron. I don't plan on making any changes to the HWO at this time. .LONG TERM...(Tuesday night through Monday) Issued at 224 PM CDT Mon May 15 2017 Tuesday night, thunderstorms will likely be ongoing, although the severe threat will gradually taper off overnight into Wednesday morning. Chances for thunder continue into Wednesday as the first of two upper lows moves into Nebraska. That said, the severe threat looks quite low at this time. Temperatures on Wednesday will be markedly cooler, with highs only reaching the 70s. Wednesday night should be primarily dry, but chances for rain return on Thursday as the next upper low slowly inches towards the area. The threat for thunder looks like it will be primarily confined to southern and eastern areas of the CWA. This wave will take its time moving through the region, which will result in chances for rain through Saturday and high temperatures only in the 50s and 60s. The model blend only gives us a brief break in rain chances Sunday, and it appears that the active pattern will continue into next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday) Issued at 715 PM CDT Mon May 15 2017 The primary aviation concern will center around scattered strong to severe thunderstorms that will spread northeast out of Kansas and into South central Nebraska this evening. These storms may be near KEAR by 02Z/9PM CDT and near GRI shortly thereafter. Will refine the TAF with new updates based on storm track/motion as these storms develop and approach the area. Storms should be on their way out by 1AM CDT if not a little sooner with a decreasing chance of storms as we head towards dawn. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Mangels AVIATION...Wesely
Hazardous weather outlook, May 15, 2:52 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Hastings NE 252 PM CDT Mon May 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 252 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Thunderstorms are possible after 6pm for much of the outlook area. A few of these storms may be strong to severe with hail around the size of quarters and wind gusts around 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible again late Tuesday afternoon through the overnight across the entire outlook area. The best chances for severe weather look to come between 5 PM and midnight. The primary hazards are hail to size of golf balls, damaging wind gusts near 60 MPH, and locally heavy rain. Thunderstorm chances linger through Wednesday and Thursday, but severe weather isn't expected at this time. Another chance for thunderstorms arrives Sunday into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels
In the hours before
Local storm report, May 15, 8:02 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
802 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND GST LONG ISLAND 39.95N 99.54W
05/15/2017 E60 MPH PHILLIPS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS HEAVY RAIN, STRONG
WINDS AT 50 TO 60 MPH AND HAIL TO THE SIZE
OF DIMES IN LONG ISLAND.
&&
MERLocal storm report, May 15, 8:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
813 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL HOLDREGE 40.44N 99.37W
05/15/2017 E1.00 INCH PHELPS NE PUBLIC
REPORTED VIA MPING.
&&
MANGELSLocal storm report, May 15, 8:15 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
815 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 2 WSW FUNK 40.46N 99.28W
05/15/2017 E60 MPH PHELPS NE TRAINED SPOTTER
&&
PETRSpecial weather statement, May 15, 8:25 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Hastings NE
825 PM CDT MON MAY 15 2017
NEZ082-160200-
Furnas NE-
825 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR FURNAS COUNTY UNTIL 900 PM CDT...
At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hendley, or 14 miles north of Norton, moving northeast at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
People in Furnas County should monitor the weather situation closely.
Be ready to seek shelter if these storms threaten the area.
LAT...LON 4035 9968 4035 9963 4000 9963 4000 10012
4009 10017
TIME...MOT...LOC 0125Z 233DEG 38KT 4004 9993
MangelsLocal storm report, May 15, 8:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
832 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 3 NE HOLDREGE 40.47N 99.34W
05/15/2017 M54 MPH PHELPS NE AWOS
&&
MANGELSSpecial weather statement, May 15, 8:40 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Hastings NE
840 PM CDT MON MAY 15 2017
NEZ061-062-160230-
Buffalo NE-Hall NE-
840 PM CDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUFFALO AND HALL
COUNTIES UNTIL 930 PM CDT...
At 839 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heartwell, or 12 miles east of Kearney, moving northeast at 40 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Grand Island, Gibbon, Wood River, Shelton and Alda.
This includes Interstate 80 between mile markers 278 and 317.
A severe thunderstorm watch remains in effect until 100 AM CDT for
south central and central Nebraska.
LAT...LON 4081 9828 4066 9887 4065 9901 4072 9897
4105 9842 4105 9828
TIME...MOT...LOC 0139Z 237DEG 34KT 4064 9886
WeselyThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 52 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 42 min |
| May 15, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 41 min |
| May 15, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Hall, Kearney, Webster | 61 min |
| May 15, 8:40 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 51 min |
| May 15, 9:13 PM CDT | Special Weather Statement | GID | Clay, Hall, Hamilton | 47 min |
| May 15, 9:28 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 15, 9:54 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Polk, York | 51 min |
| May 15, 10:14 PM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 46 min |
| May 15, 10:48 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more | 42 min |
| May 15, 11:06 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 24 min |
| May 15, 11:30 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Polk, York | 30 min |
| May 15, 11:52 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Webster | 38 min |
| May 16, 12:41 AM CDT | Special Weather Statement | GID | Clay, Fillmore | 34 min |
| May 16, 3:38 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 37 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| May 16, 4:18 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 33 min |
| May 16, 4:58 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 16, 5:27 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| May 16, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 50 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| May 16, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Fillmore | 23 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 34 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 30 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 33 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 46 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.